Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    The IUD
    avatar
    An_250097 posted:
    I have had the IUD in place for almost five years. I am just five months short of having it removed. I am all of a sudden having a period for the first time since the year I had it put in. I do not have health insurance and I do not know if I should go to the Dr. or not. I need some advice.
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: I am assuming that your current IUD is the "Mirena" type with synthetic progesterone in the device. If this is the case then absent periods can be a normal side effect.

    Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. The progesterone/progestin in Mirena is a very low dose but it is right next to the lining of the uterus.

    When Mirena is first inserted the dose released is 20 micrograms daily. By the end of year 5 the daily dose is down to 10 micrograms daily. Thus it MIGHT be that your return of bleeding simply means that you are now having a slightly thicker lining so there is something to bleed.

    Other causes for erratic bleeding can include a new infection with gonorrhea or chlamydia. If you are in a monogamous relationship this is unlikely.

    Since you are coming up on your five year mark you should consider seeing your local county family planning clinic for a consult. Here is a link to a information about Mirena's effectiveness if left in place for over five years. Your own GYN can help interpret this information specific to your personal health history:

    http://www.managingcontraception.com/qa/questions.php?questionid=3407

    Yours,
    Jane


    Helpful Tips

    extended period
    I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
    Was this Helpful?
    53 of 103 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.